MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ACCOLADE (127 DEG) SIZE 4.5 ACCOLADE (127 DEG) SIZE 4.5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH ACCOLADE (127 DEG) SIZE 4.5 ACCOLADE (127 DEG) SIZE 4.5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 6021-4535
Medical Device Problem Codes Corroded (1131); Degraded (1153)
Health Effect - Clinical Codes Bacterial Infection (1735); Unspecified Infection (1930); Pain (1994)
Date of Event 10/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
As reported by customers solicitor: on or around (b)(6) 2008, the claimant underwent a left hip replacement with a follow up operation on or around the (b)(6) 2009.It is submitted that the implants supplied were defective and due to the same the claimant's hip became infected subjecting the claimant to worsening hip pain from (b)(6) 2023 onwards.Following investigations it was discovered that corrosion of the implants was the cause of the ongoing infection/symptoms necessitating the removal and replacement of the defective implants.This revision surgery took place in (b)(6) 2023.
 
Event or Problem Description
As reported by customers solicitor: on or around (b)(6) 2008 the claimant underwent a left hip replacement with a follow up operation on or around the (b)(6) 2009.It is submitted that the implants supplied were defective and due to the same the claimant's hip became infected subjecting the claimant to worsening hip pain from (b)(6) 2023 onwards.Following investigations, it was discovered that corrosion of the implants was the cause of the ongoing infection/symptoms necessitating the removal and replacement of the defective implants.This revision surgery took place in (b)(6) 2023.Update as per medical review: a loose acetabular component was also noted.
 
Additional Manufacturer Narrative
An event regarding infection and corrosion involving an accolade stem was reported.The event was confirmed via medical review.Method & results: -device evaluation and results: material analysis, visual, functional, and dimensional inspections could not be performed as the device was not returned.-medical records evaluation: a review of the provided medical records by a clinical consultant indicated: event confirmation: "a primary tha can be confirmed.A return to the or and head and liner exchange can be confirmed.Revision surgery can be confirmed.Increased metal levels and some corrosion at the trunnion was documented.Infection was confirmed.A loose acetabular component was also noted.Recall cannot be confirmed.Root cause: the root cause of the primary tha was the root cause of the presumably oa but cannot be defined.The root cause of the wash out was concern for infection.The root cause of the revision surgery cannot be stated as it was proposed for ¿corrosion¿ some of which was found, but infection appeared to be the actual cause of the hip problem.Subsequent revisions were due to infection." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been 1 other similar event for the lot or sterile lot referenced.This event for the same patient/device; therefore, no lot commonality is required.Conclusions: it was reported that the patient was revised due to infection and corrosion.A review of the provided medical records by a clinical consultant indicated: event confirmation: "a primary tha can be confirmed.A return to the or and head and liner exchange can be confirmed.Revision surgery can be confirmed.Increased metal levels and some corrosion at the trunnion was documented.Infection was confirmed.A loose acetabular component was also noted.Recall cannot be confirmed.Root cause: the root cause of the primary tha was the root cause of the presumably oa but cannot be defined.The root cause of the wash out was concern for infection.The root cause of the revision surgery cannot be stated as it was proposed for ¿corrosion¿ some of which was found, but infection appeared to be the actual cause of the hip problem.Subsequent revisions were due to infection." a microbiological assessment was completed by a stryker microbiologist who indicated: "staphylococcus epidermidis have been identified as cause of infection of patient.Staphylococcus epidermidis, coagulase-negative staphylococci, have been considered innocuous commensals of human skin and mucous membranes but are now accepted as the leading opportunistic pathogens responsible for numerous nosocomial infections.In particular, they account for 30 to 43% of joint prosthesis infections.The current accepted pathophysiological mechanism of s.Epidermidis orthopedic device infection is the direct inoculation of skin colonizing strains at the time of surgery.Stryker can confirm that the origin of infection cannot have been the implants used for this tha surgery.Plastic (ultra-high molecular weight polyethylene) hip implants are gammairradiated between 25-35kgy for sterility assurance level (sal) of 10-6.Metal hip implants are gamma-irradiated between 25-45kgy for sal 10-6.X3 hip implants are subjected to overkill sterilisation cycles demonstrating sal 10-6 at half-cycle parameters.Conclusion: due to the nature of the organisms isolated ¿ susceptible to various modes of sterilisation - and the sterilisation methodology employed by stryker, it is not probable that staphylococcus epidermidis could have originated from the implants.".

Brand Name
ACCOLADE (127 DEG) SIZE 4.5 ACCOLADE (127 DEG) SIZE 4.5
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
brad curtis
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20155379
Report Number0002249697-2024-01213
Device Sequence Number14521785
Product Code LPH
UDI-Device Identifier04546540510761
UDI-Public04546540510761
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2013
Device Catalogue Number6021-4535
Device Lot Number28195702
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/12/2024
Supplement Date Received by Manufacturer01/16/2025
Initial Report FDA Received Date09/06/2024
Supplement Report FDA Received Date02/06/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/21/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age67 YR
Patient SexFemale